Okay, I'll try to make this post as "non-TMI" as possible. I had my first-ever sinus infection a few weeks ago, and the PA at my doctor's office prescribed Omnicef for me for 10 days. It did a great job at knocking out the cooties and making me feel better, but it's also wreaked havoc on my intestinal system. About halfway into the 10 days I started getting diarrhea, sometimes as much as 8 times a day. Fun stuff, huh?
I figured the trots would improve when the Omnicef was done, but they kept going. About 5 days after finishing the Omnicef I asked the pharmacist how long I could expect the diarrhea side effects and she so obviously guessed when she said "oh I'm not sure, but I'd say about a week or so, I would think" Don't you love it when they make stuff up on the spot?
So now it's been 9 days since I've had my last Omnicef pill and I'm still having mild symptoms. Not "oh man, get me to the bathroom NOW" symptoms, but things just aren't 100% yet. I've bought some strong acidophilus and am taking it 3 times a day and am trying to eat more good-quality plain yogurt. TMI alert--there is just a lot of mucousy reddish brown stuff coming out and it's creeping me out. I read that Omnicef can cause reddish poos due to the way it interacts with iron in your diet, but would this still be the cause a week-plus after finishing the dose?
Does anyone know how long antibiotics essentially stay in your system, and how long I have to put up with this? It's getting better overall but it seems like this might be a medicine I want to avoid in the future. At what point do I call the doctor for a follow-up? thanks to everyone and I hope I didn't gross anyone out too badly.
All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.
Add a Comment109 Comments
Harmless Mom advice to try:November 26, 2011 - 7:15am
eat a giant bowl of cooked to soft white rice. not instant. not brown. regular cooked white rice. not a skinny rice, jasmine or something. regular rice. medium grain is good. eat it with butter. butter has good, protective fat in it for your tummy. the rice grains absorb a ton of nasty out of your system. when you pass the rice, you pass a lot of the badness. if one bowl doesn't work, eat another the next day. unless you have some horrible rare rice allergy this is worth a try. can't hurt; might help. (always helps me and my kids.)
HI, Sorry to hear of your problems. I am still doing well since my 30 day bout with intestinal problems. I have even had to take an antibiotic twice since. Not the ones that made me sick but another. I was releived to know I could get thru an antibiotic with out such physical trama. The probiotic I was taking and was told to continue for ever, which I have not just because I forget, has 10-15 different strains of good bacteria. Ultimate Flora critical Care with 50 billion active cultures worked well. This is a supplement that needs to be refridgerated. You buy it at the health food store. I beleive the refridgerated supplements are the best. They are not cheap but they work.September 21, 2011 - 7:03am
When I was really sick and everything made me sick to my stomach, my freind, an Irish horse trainer whom worked with his horses with natural medicines told me that when a horse was having a stomach issue and would not eat, he would put Guiness in there grain and they would eat. He said it seemed to settle there stomach. No kidding I decided what the heck. The guiness went down great and I felt like eating. It seemed to help me. Try at your own risk! Good luck, hope this turns around soon.
I'm going through a similar thing although I'm a little more worried. I got bronchitis in mid July, my doctor prescribed Clarithromycin, the side effects include "diarrhea, nausea, extreme irritability, abdominal pain and vomiting", and I experienced all of these symptoms after 6 days of taking these antibiotics, which lead me to stop taking them. I feel like my intestines have been drastically weakened, 2 weeks later I went to a music festival, drank hard alcohol, I experienced the same thing that I got with the antibiotics. 2 weeks after that, after drinking wine at a dinner party, I experienced it again. Every time I go through it, usually the intense intestinal cramps and the nausea last about 2 days, but ever since I took the antibiotics (which has been almost 2 months now) I still feel generally unwell, apart from when I drink alcohol, it remains relatively constant.
So I stopped drinking alcohol (not that I drink that much anyway), I'm not eating any foods that could or would make me sick, started taking probiotics called 'Sandoz' about a week ago, still though, this constant feeling of being unwell remains.
If anyone could shed some light, or give me some advice, and more importantly, tell me that it's normal, it would be appreciated !
(Sorry I didn't make my own topic, I'm not really used to these forums)
- MattSeptember 20, 2011 - 12:31pm
(p.s. could I at least drink beer ? I don't dare try)
I just posted the same thing. Have them start checking your auto immune system. Antibiotics can compromise it ! Same with me, and I am sorry, but its true. I take yogurt twice a day, drink lots of water, eat organic rest, and still have all these problems ~ including for me weight loss. Been tested for so many things but nothing shows as wrong/.December 21, 2011 - 11:03pm
I should have seen your message about auto-immune problems earlier, I was diagnosed with aplastic anaemia last year, an auto-immune disease of the bone marrow that causes it to stop producing blood. I received a transplant and I'm all better now, but the doctors don't know what it was caused by, I was also taking other medication (for acne) at the time, that could also cause the same thing !May 6, 2013 - 10:30am
I didn't realise this was a women's health website ? doesn't matter though, could still use the help !September 20, 2011 - 12:34pm
PS. I was check for c-diff, twice, came back negetive. I was offered antibiotics for c-diff and refused, thats why my doc told me to check for c-diff again. Still was negative. I think I am so hypersensitive to antibiotics because of 15 surgeries in the last 3 years that they just make me sick now.July 6, 2011 - 11:07am
Hi, I am happy to tell you that right about 25 days I began to have improvement, at 30 days I was back to feeling well. I am now just fine. I was feeling so bad I was stuck at home for the first 20 days afraid to leave the house. I even went in for a cat scan and had an apt scheduled to see a gastro guy. I was able to cancel my apt. I went to the health food store and purchased probiotics. I got a the expensive high count probiotics and doubled the recommended dose twice a day. I really thought I had colitis, chrones, or something. I hope you feel better soon. Visit your local health store for recommendations. Good luck.July 6, 2011 - 10:48am
Might I ask how long your side effects ended up lasting? Did it end up just being from the side effects of Omnicef, or was it something more serious or what? I got off Omnicef 5 days ago and am still experiencing diarrhea and cramps and stuff. It is worst in the morning and gets better throughout the day, but I want to know how long this is going to last for. Thanks.July 6, 2011 - 10:06am
It sounds like c-diff to me. I got it from taking omnicef. I have had it for over 2 months now. I can't seem to get rid of it. It's awful!February 24, 2011 - 6:46pm